Can birth control cause urinary tract infections?
For the women who know the all-too-familiar burning sensation and stomach cramps of urinary tract symptoms, there will always be a desire to avoid doing anything that may cause a urinary tract infection. As such, many will worry that their birth control might be the reason behind UTI infections.
A urinary tract infection (UTI) is most commonly caused by bacteria getting into your urinary system. This infection will then take hold in either your urethra, bladder, ureters or kidneys.
Urinary tract infections are more common in women than men, and at least half of women are expected to get at least one UTI within their lifetime.
There are many factors that can lead to an increased risk of a UTI, including some forms of birth control (although not all forms will impact your risk of developing a urine infection).
Which birth control can lead to a UTI infection?
Research has suggested that the following types of birth control can lead to a urine infection:
– Diaphragms: These reusable silicone cups sit inside the vagina but over the cervix and create a physical barrier between the sperm and the uterus. They can put pressure on the urethra, meaning it becomes harder to empty your bladder and therefore increases the risk of bacterial growth and infection.
– Spermicide: This is available as a gel, foam, suppository or cream and works by killing sperm and blocking the cervix.
– Cervical caps: Similar to a diaphragm, cervical caps help to prevent sperm from entering the uterus. It fits more tightly over the cervix though in comparison to a diaphragm.
Why do some types of birth control cause a urine infection?
Birth control products can destroy the good bacteria that is usually found in the vagina. Normally this bacteria is responsible for helping to keep the vagina both healthy and with a good pH level.
When the birth control disrupts the natural balance of bacteria within the vagina, this can then lead to an overgrowth of harmful bacteria – in turn, leading to an increased risk of a UTI.
Can the pill cause a UTI?
Studies have shown that there is no more risk of developing a urinary tract infection from taking birth control pills. Oral contraceptive use does not come under the risk factors for recurrent UTIs.
That being said, some women on the pill have reported experiencing more UTIs compared with those who aren’t – although this could actually be that women on the pill are having more sex, and therefore, are at a higher risk. Sex can cause infections because sexual activity can cause bacteria to be transmitted into the urinary tract.
Get in touch
Want to learn more about how we can help you? Get in touch today.